Thursday, August 13, 2015

#OUWB Questions

This question came in after class from a couple of students.

If the urine sodium in volume depletion and the great edematous states (heart failure, liver failure, and nephrotic syndrome) is low how can the urine osmolality be high?
The osmolality of the urine is made up of electrolytes (sodium, potassium and chloride) and non-electrolytes. The non-electrolytes like urea and ammonia will make up the bulk of the osmolality in the small volume of urine that is seen in this clinical setting.

In the advanced electrolyte class (nephrology and critical are fellowship) we look at the electrolyte content of the urine and use it to look at hypo- and hypernatremia more sophistically. For the purpose of medical school, SHELF exams, and USMLE parts 1, 2, 3 you can safely just look at the osmolality of the urine. We are trying to build a model that is understandable and good enough to predict how patients will behave in health and illness. This works pretty good.

The next question also came from a couple of people in class.

In SIADH, you say that the patients are euvolemic, but then you say they retain water via ADH in the medullary collecting duct. How can both of these be true? Won't they become volume overloaded if they retain water.
This is a common question. The key to understanding this takes a bit of a leap of faith. First off, there is no slight-of-hand here. If you do careful water measurements as patients develop SIADH you can measure an increase in total body water. But critically, the increase in water is not progressive and it does not cause clinically significant volume overload. It does not cause pulmonary edema, it does not cause peripheral edema and it does not cause hypertension, all consequences of true volume overload from a positive sodium balance. 

One of the reasons that excessive water intake does not cause volume overload is that most of that water (two-thirds) disappears into the intracellular compartment. Just like no one complains of their rings not fitting after drinking a lot of water, having high ADH does not cause interstitial edema.

This image from the lecture needs to be front and center when you think about SIADH: water out of balance, sodium in balance:

The last question for now comes from an e-mail (

I had a question from the second half of the lecture about treating euvolemic hyponatremia in the case of adrenal insufficiency. I'm having a hard time understanding why urea and salt tablets would help to reverse the hyponatremia. If solute in = solute out and the kidneys are already in sodium balance, how would it increase the solute load in the case of salt tablets? Even if the urine output goes up, won't there still be non-physiological ADH release and concentration of the urine?
So the best way to think about salt and urea tablets is be visualizing this slide from this SIADH lecture:

In SIADH, the secretion of ADH is fixed and maximal. It's like somone is stepping on the gas and can't remove his foot.

Normally the ADH slides from minimal to maximal in order to balance water excretion with variable water intake:

The ADH slider is supposed to indicate that the ADH can slide from minimal activity, resulting in large volumes of urine, to maximal activity, resulting in minimal urine output. As the questioner correctly intuited, the osmolar load is fully excreted. In euvolemic hyponatremia, the slider is jammed to the right. If the urine osmolality (the denominator) is fixed the only way to adjust the urine volume will be to adjust the osmolar load (the numerator). Increasing the osmolar load with a high protein diet or salt tablets or urea pills will raise the numerator and hence increase the urine volume. It's just math. Yes, taking sodium tablets will just result increase the sodium excretion since these patients are in sodium balance, but this additional sodium excretion increases the urine output making it easier for the patient to have less water intake than excretion, the goal for the treatment of hyponatremia.
Related Posts Plugin for WordPress, Blogger...